Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Morristown, TN

June 30, 20145 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 30, 2014, 8:09 AM EDT for 5 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2014, 8:09 AM EDT (12:09 UTC)
Expired
Jun 30, 2014, 11:00 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 116 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:00 AM EDTFLASH FLOODDayton, TNCOUPLE OF ROADS COVERED WITH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1242 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WGUS54 KMRX 301209
FFWMRX
TNC011-065-107-121-143-301500-
/O.NEW.KMRX.FF.W.0004.140630T1209Z-140630T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 AM EDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MCMINN COUNTY IN EASTERN TENNESSEE...
  SOUTHWESTERN MEIGS COUNTY IN EASTERN TENNESSEE...
  NORTHERN BRADLEY COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN HAMILTON COUNTY IN EASTERN TENNESSEE...
  SOUTHERN RHEA COUNTY IN EASTERN TENNESSEE...

* UNTIL 1100 AM EDT
    
* AT 804 AM EDT...DOPPLER RADAR INDICATED A LARGE AREA OF SHOWERS 
  AND THUNDERSTORMS OVER SOUTHEAST TENNESSEE...WHICH HAS CONTINUED 
  TO AFFECT THE SAME AREAS OVER THE PAST FEW HOURS. DOPPLER RADAR 
  HAS ESTIMATED THAT THREE TO FOUR INCHES OF RAIN HAS ALREADY FALLEN 
  ACROSS THE WARNED AREA IN THE PAST FEW HOURS...WITH ANOTHER COUPLE 
  OF INCHES POSSIBLE IN THE NEXT FEW HOURS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN 
AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD 
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3535 8522 3544 8518 3545 8514 3547 8512
      3550 8514 3554 8510 3557 8511 3566 8501
      3541 8446 3527 8459 3527 8467 3523 8471
      3517 8470 3512 8473

$$

DMG
1 follow-up statement
229 
WGUS74 KMRX 301347
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 AM EDT MON JUN 30 2014

TNC011-065-107-121-143-301500-
/O.CON.KMRX.FF.W.0004.000000T0000Z-140630T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCMINN TN-MEIGS TN-BRADLEY TN-HAMILTON TN-RHEA TN-
947 AM EDT MON JUN 30 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR
SOUTHERN MCMINN...SOUTHWESTERN MEIGS...NORTHERN BRADLEY...
NORTHEASTERN HAMILTON AND SOUTHERN RHEA COUNTIES...

AT 943 AM EDT...DOPPLER RADAR INDICATED A LARGE AREA OF SHOWERS   
WITH SOME EMBEDDED THUNDER OVER THE WARNED AREA...WITH RADAR 
ESTIMATES OF THREE TO FOUR INCHES JUST WEST OF DAYTON AND  
GRAYSVILLE...AND ALSO NORTH OF BIG SPRING AND HILLSVIEW. ANOTHER 
INCH OR TWO OF RAINFALL WILL BE POSSIBLE IN THE NEXT HOUR OR TWO.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN 
AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD 
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3535 8522 3544 8518 3545 8514 3547 8512
      3550 8514 3554 8510 3557 8511 3566 8501
      3541 8446 3527 8459 3527 8467 3523 8471
      3517 8470 3512 8473

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 7:33 AM EDT, 36 minutes earlier.

Area forecast discussion, Jun 30, 7:33 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 AM EDT MON JUN 30 2014

.AVIATION...CONSIDERABLE MOISTURE WILL CONTINUE TO LINGER OVER THE
AREA. WILL HAVE SHOWERS AND THUNDERSTORMS AROUND TODAY...WITH BEST
CHANCE FOR THUNDER EXPECTED BETWEEN 18 AND 00Z WITH AFTERNOON
HEATING. GIVEN UNCERTAINTY OF TIMING WILL JUST CARRY VCTS. FOG
DEVELOPMENT ANOTHER CONCERN. APPEARS BEST FOG CHANCES WILL BE AT
TRI LATE IN THE PERIOD. WILL TAKE TRI VIS AS LOW AS IFR LATE IN
THE PERIOD. LOWER CONDITIONS AT TRI AND FOG ELSEWHERE CANNOT BE
RULED OUT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LW
Hazardous weather outlook, Jun 30, 3:31 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 AM EDT MON JUN 30 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
331 AM EDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A VERY MOIST AIRMASS WILL REMAIN OVER THE AREA TODAY. SHOWERS AND
THUNDERSTORMS WILL BRING VERY HEAVY RAIN TO SOME LOCATIONS...AND
LOCALIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 30, 7:34 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 AM EDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      3 W PIKEVILLE           35.61N 85.25W
06/30/2014                   BLEDSOE            TN   LAW ENFORCEMENT

            SEVERAL ROADS COVERED WITH WATER AND CLOSED COUNTYWIDE
            ACROSS BLEDSOE COUNTY.

&&

AMP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:25 AM EDTAreal Flood AdvisoryMRXBlount, Bradley, McMinn, Meigs, Monroe, Polk3 hr
Jun 30, 3:16 AM EDTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie119 min
Jun 30, 5:12 AM EDTAreal Flood AdvisoryMRXBradley, Polk2 hr
Jun 30, 6:05 AM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, McMinn, Meigs, Rhea115 min
Jun 30, 6:37 AM EDTFlash Flood WarningMRXBledsoe3 hr
Jun 30, 7:16 AM EDTAreal Flood AdvisoryMRXBradley, Hamilton, Marion, Polk119 min
Jun 30, 8:58 AM EDTAreal Flood AdvisoryMRXPolk3 hr
Jun 30, 9:30 AM EDTAreal Flood WarningMRXBledsoe3 hr
Jun 30, 10:58 AM EDTAreal Flood WarningMRXRhea2 hr
Jun 30, 11:35 AM EDTAreal Flood AdvisoryMRXMorgan3 hr
Jun 30, 1:57 PM EDTAreal Flood AdvisoryMRXRoane2 hr

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.